Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 48, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 22, 2002, 5:03 PM EDT for Saginaw County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2002, 5:03 PM EDT (21:03 UTC)
- Expired
- Jul 22, 2002, 5:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Saginaw County, MI
The radar
The Detroit radar (KDTX), 82 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:10 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1894 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
748 WUUS53 KDTX 222103 SVRDTX MIC145-222145- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 503 PM EDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAGINAW COUNTY IN SOUTHEAST MICHIGAN * UNTIL 545 PM EDT * AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF FOSTERS...OR 7 MILES SOUTH OF SAGINAW...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FRANKENMUTH AT 515 PM EDT ARTHUR AT 520 PM EDT THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH. A WIND GUST TO 70 MPH HAS THE POTENTIAL TO PUSH OVER SHALLOW ROOTED TREES...AND DAMAGE CHIMNEYS AND TV ANTENNAS. DO NOT USE TELEPHONES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. LAT...LON 4339 8408 4322 8400 4325 8372 4354 8374 WAG BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 22, 3:00 PM EDT, 2 hours 3 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 300 PM EDT MON JUL 22 2002 CAPES IN THE 4000-5000J/KG RANGE APPEAR TO HAVE PEAKED ACROSS THE CENTRAL PORTION OF THE CWA AND HAVE PUNCHED DOWN TO THE 3500J/KG RANGE...HIGHER DEW POINTS APPEAR TO HAVE MIXED OUT AS WELL...WITH DEW POINTS IN THE LOWER 70S CWA WIDE. BEST CONVERGENCE HAS ALSO SHIFTED TO THE SOUTH AND EASTERN PORTIONS OF THE CWA. WATER VAPOR IMAGE SHOWS A NARROW DRY SLOT OVER SOUTHERN LAKE MICHIGAN WHICH SHOULD ROTATE INTO SOUTHEAST LOWER AROUND 6 PM...THIS MAY PRODUCE A BRIEF INCREASE IN THE CONVECTION...THUS WITH CAPES STILL FAIRLY IMPRESSIVE ...A FEW OUTFLOW BOUNDARIES LEFT BEHIND AND PRE FRONTAL TROF MOVING INTO THE CWA...ANTICIPATE WATCH TO CONTINUE TO EXPIRATION. ANTICIPATE SKIES TO CLEAR FAIRLY QUICKLY OVERNIGHT...CLOUDS ASSOCIATED WITH SECONDARY TROF AXIS OVER THE WESTERN UPPER WILL STRUGGLE TO REACH SOUTHEAST LOWER AS TROF WEAKENS AND LOSS OF DIURNAL COMPONENT. MODELS IN GOOD AGREEMENT THROUGH 60 HOURS...PREFER THE SLIGHTLY COOLER AVN SOLUTION BASED ON UPSTREAM TEMPERATURES AND DEW POINTS. MODELS INDICATE 850 MB THETA-E RIDGE AXIS AND RIGHT REAR QUADRANT OF UPPER JET TO SLIP SOUTH AND EAST OF THE CWA BY 00Z. PRECIPITATION HAS ALSO DWINDLED ALONG THE COLD FRONT WHICH IS NOW PARALLEL TO THE MID LEVEL FLOW...AND SHOWING VERY LITTLE LOW LEVEL CONVERGENCE. THUS ANTICIPATE SHOWER THREAT TO END CWA WIDE BY MIDNIGHT. HIGH PRESSURE AND ASSOCIATED COOL AND DRY NORTH TO NORTHEAST FLOW TO AFFECT THE REGION FROM LATE TONIGHT THROUGH THURSDAY MORNING. WARM AIR ADVECTION AND A COUPLE OF WEAK UPPER WAVES ON THURSDAY MAY BE ENOUGH TO TRIGGER SOME SCATTERED CONVECTION...DEEPER MOISTURE ACROSS FAR NORTHERN PORTION OF CWA...THUS WILL GRADUATE POPS FROM NORTH TO SOUTH. .DTX...NONE. GSS
In the hours before
Special weather statement, Jul 22, 11:06 AM EDT, 5 hours 57 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-230- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1106 AM EDT MON JUL 22 2002 ...POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WITH HOT AND HUMID CONDITIONS THROUGH THE AFTERNOON... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARDS... NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHEAST LOWER MICHIGAN. SOME OF THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING WIND GUSTS UP TO 70 MPH...HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AND VERY HEAVY RAINFALL. IN ADDITION...EXCESSIVE HEAT AND HUMIDITY WILL AFFECT SOUTHEAST LOWER MICHIGAN ESPECIALLY AREAS ALONG AND SOUTH OF INTERSTATE 69. HIGH TEMPERATURES FROM 88 TO 96 DEGREES...ALONG WITH DEWPOINTS IN THE MID 70S...WILL RESULT IN HEAT INDICES FROM 100 TO 105 DEGREES. DISCUSSION... A STRONG COLD FRONT WILL MOVE ACROSS SOUTHEAST MICHIGAN LATE THIS AFTERNOON THROUGH THIS EVENING. THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP AHEAD OF THIS COLD FRONT EARLY THIS AFTERNOON. DUE TO THE UNSTABLE AIRMASS ALREADY IN PLACE ACROSS SOUTHEAST MICHIGAN...STORMS WILL HAVE THE POTENTIAL OF DEVELOPING ANYWHERE IN SOUTHEAST MICHIGAN EARLY THIS AFTERNOON. THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER WILL END WITH THE PASSAGE OF THE COLD FRONT. THE FRONT SHOULD PASS THROUGH THE TRI CITIES AROUND 4 PM. FLINT AND THE THUMB SHOULD SEE THE PASSAGE OF THE FRONT AROUND 6 PM...WHILE THE DETROIT METRO ARE WILL SEE THE PASSAGE OF THE FRONT AROUND 8 PM. MOVEMENT OF THUNDERSTORMS IS EXPECTED TO BE NORTHEAST AT 30 MPH. TEMPERATURES ARE STILL EXPECTED TO CLIMB TO AROUND 90 DEGREES FOR THE THUMB AND TRI CITIES REGIONS...AND THE LOW TO MID 90S ALONG AND SOUTH OF INTERSTATE 69. THESE HOT TEMPERATURES...COUPLED WITH DEW POINTS IN THE MID 70S...WILL PRODUCE HEAT INDICES BETWEEN 100 AND 105 DEGREES. BE SAFE DURING THE HOT WEATHER. SLOW DOWN AND REDUCE STRENUOUS ACTIVITIES. WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHES. DRINK PLENTY OF WATER AND NON-ALCOHOLIC FLUIDS. STAY OUT OF THE SUN AS MUCH AS POSSIBLE. TRY TO SPEND SOME TIME IN A COOLER ENVIRONMENT SUCH AS AN AIR CONDITIONED BUILDING. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO EARLY THIS EVENING. OUTLOOK FOR TUESDAY AND WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED TUESDAY OR WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO... OR LOCAL MEDIA OUTLETS... FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) CONSIDINE
Special weather statement, Jul 22, 1:33 PM EDT, 3 hours 30 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-222300- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 133 PM EDT MON JUL 22 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 520 IN EFFECT UNTIL 700 PM FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARDS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM EDT FOR THE FOLLOWING COUNTIES...BAY...MIDLAND...SANILAC...SAGINAW...LAPEER...GENESEE... SHIAWASSEE...MACOMB...OAKLAND...LIVINGSTON...WASHTENAW...LENAWEE... HURON...TUSCOLA...ST. CLAIR...WAYNE AND MONROE. THIS INCLUDES THE CITIES OF BAY CITY...MIDLAND...SANDUSKY...SAGINAW...LAPEER...FLINT...OWOSSO... WARREN...PONTIAC...HOWELL...ANN ARBOR...ADRIAN...CARO...PORT HURON...DETROIT AND MONROE. NUMEROUS THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL PRODUCE WIND GUSTS UP TO 70 MPH...HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AND VERY HEAVY RAINFALL. DISCUSSION... A STRONG COLD FRONT WILL MOVE ACROSS SOUTHEAST MICHIGAN LATE THIS AFTERNOON THROUGH THIS EVENING. THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP AHEAD OF THIS COLD FRONT EARLY THIS AFTERNOON. DUE TO THE UNSTABLE AIRMASS ALREADY IN PLACE ACROSS SOUTHEAST MICHIGAN...STORMS WILL HAVE THE POTENTIAL OF DEVELOPING ANYWHERE IN SOUTHEAST MICHIGAN EARLY THIS AFTERNOON. THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER WILL END WITH THE PASSAGE OF THE COLD FRONT. THE FRONT SHOULD PASS THROUGH THE TRI CITIES AROUND 4 PM. FLINT AND THE THUMB SHOULD SEE THE PASSAGE OF THE FRONT AROUND 6 PM...WHILE THE DETROIT METRO ARE WILL SEE THE PASSAGE OF THE FRONT AROUND 8 PM. MOVEMENT OF THUNDERSTORMS IS EXPECTED TO BE NORTHEAST AT 30 MPH. SPOTTER ACTIVATION... SPOTTERS HAVE ALREADY BEEN ACTIVATED. OUTLOOK FOR TUESDAY AND WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED TUESDAY OR WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO... OR LOCAL MEDIA OUTLETS... FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) CONSIDINE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 10:57 AM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 48 min |
| Jul 22, 11:21 AM EDT | Severe Thunderstorm Warning | DTX | Monroe | 39 min |
| Jul 22, 12:06 PM EDT | Special Marine Warning | DTX | 69 min | |
| Jul 22, 12:19 PM EDT | Special Marine Warning | DTX | 86 min | |
| Jul 22, 12:31 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Wayne | 44 min |
| Jul 22, 12:42 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 63 min |
| Jul 22, 4:45 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 60 min |
| Jul 22, 5:26 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 64 min |
| Jul 22, 5:28 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 47 min |
| Jul 22, 5:28 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 62 min |
| Jul 22, 5:40 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw, Wayne | 50 min |
| Jul 22, 5:46 PM EDT | Special Marine Warning | DTX | 119 min | |
| Jul 22, 6:05 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 55 min |
| Jul 22, 6:06 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 39 min |
| Jul 22, 6:30 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 60 min |
| Jul 22, 6:48 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 57 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.